Alabama, 2018Damaging Winds in Alabama, June 1, 2018
June 1, 2018 · NWS HUN · 2 events in 1 county or zone
An isolated thunderstorm produced wind damage in northwest Marshall County during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced wind damage in northwest Marshall County during the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 1, 5:31 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 1, 5:31 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
631 PM CDT Fri Jun 1 2018
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 300 PM CDT Fri Jun 1 2018
QLCS has swiftly moved southeast of the area, providing a stabilizing
effect to the low level atmosphere. After a coordination call with
SPC and surrounding offices, we have opted to keep the severe
thunderstorm watch out of our counties. The newly forming cluster of
thunderstorms in northern Mississippi will have steering vectors
taking it just to our southwest along the instability gradient into
central AL. Will watch it closely, but we have increasing confidence
that the thunderstorm threat for our area is diminishing, especially
for our far north AL and southern TN counties. Fog may become an
issue late tonight, but given the amount of high level anvil clouds,
will leave out of the forecast for now.
.SHORT TERM...(Saturday through Sunday night)
Issued at 300 PM CDT Fri Jun 1 2018
Saturday should be a good weather day overall as a narrow upper
ridge amplifies through the lower OH and TN valleys. I can't rule out
an isolated thunderstorm, but will leave a dry forecast/silent 10-14%
in for now. This ridge is followed quickly by another trough pushing
into the Great Lakes with a trailing shortwave into the lower MS/TN
valley late Saturday night into Sunday. The NAM digs this wave and
MCS activity much further southwest of our area on Sunday than the
GFS which is less amplified. Will side with the GFS in this regard,
but overall, keep a chance PoP in, mainly for Sunday morning. Then,
we see cold front bring a welcomed relief from the high dew points in
the 70s. Dew points should fall into the 50s Sunday night.
.LONG TERM...(Monday through Thursday)
Issued at 300 PM CDT Fri Jun 1 2018
At the start of the long term portion of the forecast, the long wave
upper flow pattern will be characterized by troughing along the NW
Coast and in the Great Lakes/NE, with ridging extending from the Rio
Grande Valley northward through much of the Grt Plains. A small
shortwave trough is evident in the global models (the remnants of the
current closed low off the Baja peninsula) in the Central Plains on
Monday. This feature will likely move SEWRD across the TN Valley on
Tuesday, but the low /mid-level airmass in place will be relatively
dry, and probably too warm/capped for much if any development of
showers or storms. This is per an analysis of fcst soundings/thermal
profiles. So, the small POPs/wx suggested by a synthesis of MOS
guidance was removed from the small area in our western counties for
Tuesday.
The relatively dry low/mid-level airmass in place across the region
will remain through mid-week with surface dew point temperatures in
the 50s. However, surface moisture will gradually increase through
late in the week as a Bermuda High builds in the western Atlantic
and low-level winds in our region gradually shift from the south.
Meanwhile a significant upper ridge appears likely to build once
again in the Rio Grande Valley and the Southern Plains regions. Our
sensible weather impacts for later in the week will depend on the
specific extent and flow characteristics around the NE-E flank of
this ridge. Currently, the global models and ensembles are fairly
split between patterns. Some favor a rather W-E elongated upper ridge
and a resulting upper flow pattern that would tend to direct showers
and storms to our north and east, while others favor a more NW flow
pattern across our area that would favor occasional bouts of showers
and storms. Due to this continuing uncertainty, the long term period
of the forecast will continue to maintain generally low chance POPs
for Wednesday night through Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 631 PM CDT Fri Jun 1 2018
For the start of the TAF, left VCSH going into the early evening, as
some models (and visible satellite) indicated possible redevelopment
to the WNW of the area in the early evening. Otherwise with cooler
night time temperatures and a more stable atmosphere, shower activity
should end in the late evening. Residual moisture from recent rains,
along with light winds and few/sct clouds could lead to patchy fog
before daybreak Saturday - continued MVFR VIS reductions at daybreak
Sat. Drier air filtering in from the NW should help limit shower
formation during Sat afternoon.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...17
SHORT TERM...17
LONG TERM...KDW
AVIATION...RSB
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 1, 1:47 PM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
247 PM CDT Fri Jun 1 2018
ALZ001>010-016-TNZ076-096-097-021100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
247 PM CDT Fri Jun 1 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
The risk of severe weather has diminished. Isolated to scattered
thunderstorms are still possible early this evening south of a
Moulton to Fort Payne line.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Scattered thunderstorms are expected late Saturday night into Sunday
with the approach and passage of a cold front. A few strong
thunderstorms are possible with gusty winds and small hail the main
hazards.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated.
In the hours before
Special weather statement, Jun 1, 8:16 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
916 PM CDT FRI JUN 1 2018
ALZ006-008-020300-
Marshall AL-Madison AL-
916 PM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL AND
SOUTHEASTERN MADISON COUNTIES UNTIL 10 PM CDT...
At 915 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morgan City, or 10 miles north of Arab, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Guntersville, Owens Cross Roads, Grant, Union Grove, Columbus City
and Lake Guntersville St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3438 8658 3456 8655 3459 8615 3455 8615
3454 8614 3453 8614 3432 8616
TIME...MOT...LOC 0215Z 272DEG 17KT 3447 8652
RSBThunderstorm Wind, Marshall
- When
- June 1, 8:40 PM CST
- Where
- Marshall County, 1.79 mi NE of Hebron
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.500, -86.360
Numerous trees were knocked down along with power lines on Shirt Tail Bend Road south of New Hope. A barn was damaged by a tree falling onto it. Time estimated by radar.
Thunderstorm Wind, Marshall
- When
- June 1, 8:50 PM CST
- Where
- Marshall County, 1.71 mi E of Bucksnort
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -86.290
Numerous trees were knocked down on Simpson Point Road near Grant. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Hail in Mississippi, June 1, 2018$395,000 · 1 in hail · 9 events
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760813, 760814.